Hail, New Hanover
- When
- June 26, 11:58 AM EST to 11:59 AM EST
- Where
- New Hanover County, 1.33 mi WSW of Baymeade
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.260, -77.840
Hail to the size of pennies was reported.
A brief period of penny size hail in New Hanover County, North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A brief period of penny size hail in New Hanover County, North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 26, 10:11 AM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1111 AM EDT SUN JUN 26 2011 .SYNOPSIS... A SUMMERTIME AIR MASS WILL PREVAIL AS WESTERN ATLANTIC HIGH PRESSURE EXTENDS INTO THE AREA THROUGH TUESDAY. A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST LATE TUESDAY BRINGING THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS. THIS FRONT SHOULD PUSH SOUTH OF THE AREA BY LATE WEDNESDAY AS HIGH PRESSURE BUILDS FROM THE NORTH THURSDAY THROUGH SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 10 AM SUNDAY...WEAK FRONT DRAPED ACROSS THE ILM CWA HAS CREATED A VERY HUMID MORNING AS MOISTURE POOLS ALONG THE BOUNDARY IN THE ABSENCE OF ANY SIGNIFICANT WIND TO MIX IT OUT. DEWPOINTS REMAIN WELL IN THE 70S EAST OF I-95...IN CONTRAST TO DEWPOINTS NEAR 60 FARTHER INLAND. HOWEVER...THE DEEP MOISTURE REMAINS LIMITED AND THUS THE DROUGHT CONTINUES. ANY POPS THIS AFTERNOON WILL BE LIMITED TO ISOLATED STORMS THAT MIGHT DEVELOP OUT OF THE PYROCUMULUS FROM THE JUNIPER ROAD FIRE IN NE PENDER COUNTY. OTHERWISE A DRY FORECAST WITH TEMPS CLIMBING WELL INTO THE 90S AWAY FROM THE COAST. DEWPOINTS SHOULD COME DOWN A BIT WITH DEEPER MIXING...SO HEAT INDICES WILL TOP OUT NEAR 100. ANOTHER MUGGY NIGHT AHEAD AS THE PATTERN REMAINS RATHER STAGNANT. MINS ALSO CLOSE TO PERSISTENCE. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 3 AM SUNDAY...A FAIRLY TYPICAL SUMMER TIME AIR MASS WILL BE PRESENT THROUGH THE SHORT TERM WITH LOCAL AREA REMAINING ON THE WESTERN PERIPHERY OF BERMUDA HIGH. PIEDMONT TROUGH BECOMES MORE PRONOUNCED WITH GRADIENT TIGHTENING AND WINDS PICKING UP SLIGHTLY THROUGH THE PERIOD...ESPECIALLY HEADING INTO TUES NIGHT AS COLD FRONT APPROACHES THE CAROLINAS. OVERALL EXPECT SEA BREEZE BOUNDARY AND TROUGH INLAND TO REMAIN DRIVING FORCE FOR CONVECTION ON MON WHICH MAY BE ENHANCED BY PASSING SHORTWAVE LATE MON. BY TUES A COLD FRONT WILL REACH THE CAROLINAS FROM THE NORTHWEST WITH BEST CHC OF MORE WIDESPREAD SHWRS/TSTMS. GFS/NAM SHOWING PCP WATER VALUES ABOVE 2 INCHES. MAX TEMPERATURES BOTH DAYS SHOULD REACH THE LOW TO MID 90S WITH MINS OF 70 TO 75 EXPECTED EACH NIGHT. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 3 AM SUNDAY...LATEST GFS RUN BRINGS COLD FRONT THROUGH THE AREA ON WED RATHER THAN HANGING IT UP. PCP WATER VALUES UP AROUND 2 INCHES WED AFTN DROP TO LESS THAN AN INCH BY THURS MORNING AND REMAIN FAIRLY LOW THROUGH SAT. THEREFORE BEST CHC OF PCP WILL COME WITH COLD FRONT AND THEN DRIER WEATHER WILL MAKE ITS WAY IN LATE WED INTO THURS AS HIGH PRESSURE BUILDS DOWN FROM THE NORTH. IF THIS SCENARIO HOLDS TRUE...WE MAY SEE DEWPOINT TEMPS IN THE MID 60S THURS THROUGH EARLY SAT. THIS WILL ALLOW OVERNIGHT LOWS TO DROP A COUPLE OF DEGREES BELOW NORMAL WHILE AFTERNOON HIGHS SHOULD BE RIGHT AROUND NORMAL...AROUND 90 MOST PLACES. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... AS OF 12Z...HIGH CONFIDENCE IN VFR ONCE FOG/STRATUS BURNS OFF THIS MORNING. CONCERN OF THE MORNING WILL BE TRYING TO TIME IMPROVEMENTS FROM THE IFR FOG/STRATUS CURRENTLY IMPACTING ILM/FLO/LBT. LATE JUNE INSOLATION SHOULD RAPIDLY BURN OFF FOG AND LIFT STRATUS. HOWEVER...WITH PG BEING ALMOST NON EXISTENT THE WINDS WILL BE VERY LIGHT AND FREQUENTLY THIS ALLOW STRATUS TO PERSIST LONGER THAN GUIDANCE SUGGESTS. FOR THIS REASON HAVE CONTINUED IFR STRATUS AT FLO/LBT FOR A FEW HOURS BEFORE LIFTING INTO A SCT CU DECK. ILM SHOULD LIFT ABOVE IFR BY THE VALID TIME OF THIS TAF SET. THE MYRTLES HAVE AVOIDED ANY IFR AND WILL REMAIN VFR TODAY. VERY LIGHT SYNOPTIC FLOW MEANS THE ONLY WIND OF NOTE WILL BE WITH A RAPIDLY ADVANCING SEA BREEZE. ILM/CRE/MYR WILL ALL TURN SE AROUND 10 KTS EARLY THIS AFTN AND PERSIST THROUGH THE NIGHT...WHILE INLAND TERMINALS WILL BE LIGHT AND VARIABLE THROUGH THE VALID PERIOD. SOME GUIDANCE HINTING THAT REMNANTS OF AN MCS WILL TRY TO TRIGGER CONVECTION ACROSS SC OVERNIGHT. ATTM AM NOT BUYING TOO MUCH INTO THIS DUE TO DRY AIR ALOFT AND WILL NOT INTRODUCE IN TAFS...BUT WILL MENTION HERE AND UPDATE AS EVOLUTION BECOMES MORE CLEAR. OTRW THERE MAY BE SOME FOG AT THE COASTAL TERMINALS TOWARDS MONDAY MORNING BUT LLJ MAY BE JUST STRONG ENOUGH TO KEEP VSBYS ABOVE IFR. EXTENDED OUTLOOK...AFTERNOON ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THE EXTENDED. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 10 AM SUNDAY...LIGHT AND VARIABLE WINDS OVER THE COASTAL WATERS THIS MORNING WILL PICK UP OUT OF THE SOUTH AS THE SEABREEZE CIRCULATION DOMINATES THE WIND FIELD. SEAS CURRENTLY 2-3 FT AND DOMINATED BY RESIDUAL 6-SECOND SOUTHERLY WAVE...PRESUMABLY LEFT OVER FROM SATURDAY. WILL MAINTAIN STATUS QUO WITH THE SEA STATE...AS THE ONLY CHANGE TONIGHT WILL BE A SLIGHT VEERING OF THE WIND TO SW. SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 3 AM SUNDAY...GRADIENT TIGHTENS UP THROUGH THE PERIOD AS BERMUDA HIGH PUSHES WESTWARD AND TROUGH BECOMES MORE PRONOUNCED OVER INLAND CAROLINAS. THEREFORE WILL SEE WINDS INCREASE OUT OF THE SW UP TO 15 TO 20 KTS BY LATE MON INTO TUES. THIS WILL PUSH SEAS BACK UP TO 3 TO 4 FT. SOUTH TO SOUTHWEST FLOW WILL CONTINUE AROUND BERMUDA HIGH THROUGH TUES INTO WED. WINDS SHOULD PICK UP CLOSER TO A SOLID 20 KTS TUES IN A TIGHTENED GRADIENT FLOW AS COLD FRONT APPROACHES THE CAROLINAS FROM THE NORTHWEST. THIS SHOULD DRIVE SEAS UP TO AT LEAST 3 TO 5 FT BY TUES NIGHT IN A SHORTER PERIOD WIND WAVE. WNA SHOWING SEAS REACHING SMALL CRAFT CONDITIONS OVERNIGHT TUES WITH WINDS UP TO 25 KTS OUT OF THE SOUTHWEST. LONG TERM /WEDNESDAY THROUGH THURSDAY/... AS OF 3 AM SUNDAY...STRONG SW FLOW IN TIGHTENED GRADIENT AS COLD FRONT REACHES THE CAROLINAS. WNA SHOWS WINDS AND SEAS PEAKING WED MORNING AND THEN DIMINISHING THROUGH WED NIGHT. EXPECT SW WINDS AROUND 20 KTS WITH SEAS POSSIBLY REACHING NEAR SCA THRESHOLDS EARLY WED MORNING. LATEST MODEL RUNS SHOW SHIFT IN WINDS ASSOCIATED WITH COLD FRONT...TURNING NORTHERLY AND THEN VEERING AROUND TO THE NORTHEAST AND THEN EAST BY THE END OF THE PERIOD. SEAS SHOULD BE BACK DOWN TO 2 TO 4 FT BY THURS. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...RAS AVIATION...JDW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 444 AM EDT SUN JUN 26 2011 NCZ105-106-270845- INLAND PENDER-COASTAL PENDER- 444 AM EDT SUN JUN 26 2011 ...DENSE SMOKE ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING... ...AIR QUALITY ALERT CODE PURPLE UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE SMOKE ADVISORY. AIR QUALITY ALERT CODE PURPLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-099-108>110-SCZ017-023-024-032-033-039-053>056-270845- ROBESON-BLADEN-COLUMBUS-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 444 AM EDT SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-270845- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 444 AM EDT SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ107-270845- INLAND NEW HANOVER- 444 AM EDT SUN JUN 26 2011 ...AIR QUALITY ALERT CODE PURPLE UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. AIR QUALITY ALERT THROUGH MIDNIGHT TONIGHT FOR NEW HANOVER COUNTY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 8
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1216 PM EDT SUN JUN 26 2011
NCZ107>110-261715-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-
INLAND NEW HANOVER-
1216 PM EDT SUN JUN 26 2011
...STRONG THUNDERSTORMS MOVING ALONG THE COAST...
AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS NEAR CAROLINA BEACH EXTENDING TO THE
WEST TO JUST NORTH OF SUPPLY. THESE STORMS ARE NEARLY STATIONARY AND
ARE PRODUCING VERY HEAVY RAIN...LIGHTNING...STRONG WINDS AND
POSSIBLY SMALL HAIL.
COMMUNITIES IN THE PATH OF THESE STORMS ARE CAROLINA BEACH...
BISHOP...BOILING SPRING LAKES...CIVIE TOWN...LONG BEACH...
MASONBORO...MILL CREEK...MYRTLE GROVE...OAK ISLAND...SILVER LAKE...
SOUTHPORT AND SUPPLY.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3407 7787 3397 7790 3390 7794 3383 7796
3385 7802 3388 7802 3390 7811 3391 7817
3396 7832 3420 7829 3420 7780
15The Wilmington radar (KLTX), 62 km away, was scanning. The volume nearest the first event began at 16:59 UTC.
1 hail. Local standard time, as filed.
Hail to the size of pennies was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328632.